Texas, 2009

Hail and Damaging Wind in Texas, March 25, 2009

March 25, 2009 · NWS EWX · 39 events in 4 counties and zones

A cold front stalled across South Central Texas on the morning of March 25th. The subtropical jet and a mid/upper-level short wave trough pushed into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front stalled across South Central Texas on the morning of March 25th. The subtropical jet and a mid/upper-level short wave trough pushed into the region. Convection initiated across San Angelo's county warning area in the morning and spread to the southwest. Thunderstorms reached the Edwards Plateau by early afternoon and continued moving toward the east into the evening. Total estimated loss from this storm is around $160 million dollars...the most ever for an Austin hail storm. The top three hail storms that have hit Austin have all occurred on a March 25th. March 25, 1993 saw losses at $125 Million...and March 25, 2005 had $100 Million in losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 25, 2:52 PM CST, 19 minutes earlier.

Area forecast discussion, Mar 25, 2:52 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
352 PM CDT WED MAR 25 2009

.DISCUSSION...
THE FRONTAL LAYER IS ERODING QUICKLY...WITH TEMPERATURES AND
DEWPOINT TEMPERATURES RISING AHEAD OF THE DEVELOPING CONVECTION
ACROSS THE EDWARDS PLATEAU AND NORTHERN HILL COUNTRY. 20Z LAPS
ANALYSIS SHOWS CAPE VALUES APPROACHING 3000 J/KG AND LIFTED
INDICES APPROACHING -8C. THE 12Z GFS 6-18H FORECAST LOOKS TO
OUTPERFORM THE 12Z AND 18Z NAM12 WITH QPF...SO OUR FORECAST WILL
BE CLOSER TO THE GFS IN THE FIRST PERIOD. THE 18Z RUC40 PICKS-UP
ON THE CURRENT BATCH OF CONVECTION AND MOVES IT EAST INTO THE
AUSTIN METRO AREA BETWEEN 6-7PM...AT THE TAIL-END OF RUSH HOUR.
THIS SOLUTION IS BELIEVABLE GIVEN THE CURRENT DIRECTION AND SPEED
OF MOVEMENT OF THE THUNDERSTORMS MOVING INTO THE HILL COUNTRY. THE
TORNADO WATCH ISSUED EARLIER WILL BE IN EFFECT UNTIL 9 PM...BUT
WILL LIKELY DROP SOME OF OUR WESTERN COUNTIES PRIOR TO EXPIRATION
TIME AS THUNDERSTORMS MOVE EAST.

CONVECTIVE POSSIBILITIES LOOK GOOD ON THURSDAY AFTERNOON AS THE
DRYLINE ATTEMPTS TO PUSH/MIX EAST TO NEAR I-35. SPC UPDATED THE DAY
2 CONVECTIVE OUTLOOK TO PUSH THE SLIGHT RISK AREA FURTHER
WEST...TO INCLUDE PORTIONS OF THE AUSTIN SAN ANTONIO CORRIDOR.

A POTENT UPPER LOW...CURRENTLY TAKING SHAPE OVER THE CENTRAL
ROCKIES...WILL PUSH INTO NEW MEXICO ON THURSDAY NIGHT THEN ACROSS
THE TEXAS PANHANDLE ON FRIDAY. OUR AREA WILL BE DRY-SLOTTED
...WITH DRY WESTERLY WINDS MIXING DOWN TO THE SURFACE AHEAD OF THE
COLD FRONT ASSOCIATED WITH THE UPPER FEATURE. THIS SCENARIO WILL
FOCUS CHANCES FOR MEASURABLE PRECIPITATION TO OUR EASTERN-MOST
COUNTIES ON FRIDAY. WINDY CONDITIONS ARE FORECAST FRIDAY AHEAD OF
THE COLD FRONT...THEN BEHIND THE COLD FRONT FRIDAY NIGHT AND INTO
SATURDAY AS WELL. A WIND ADVISORY WILL LIKELY BE REQUIRED. WELL
ABOVE NORMAL TEMPERATURES ARE FORECAST BOTH THURSDAY AND FRIDAY IN
ADVANCE OF THIS POTENT UPPER LEVEL LOW. BELOW NORMAL TEMPERATURES
ARE FORECAST OVER THE WEEKEND BEHIND THE FRONT...WITH NEAR NORMAL
TEMPERATURES AND GULF MOISTURE RETURNING EARLY NEXT WEEK.

&&

.FIRE WEATHER...
WINDY AND VERY DRY CONDITIONS ARE FORECAST OVER MUCH OF THE AREA
FRIDAY INTO SATURDAY. FIRE WEATHER CONDITIONS MAY REACH CRITICAL
THRESHOLDS AND A RED FLAG WARNING MAY BE REQUIRED. VERY LOW
RELATIVE HUMIDITIES ARE FORECAST THURSDAY AFTERNOON ACROSS THE
WESTERN-THIRD OF THE AREA...BUT WINDS ARE NOT FORECAST TO EXCEED
CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  79  62  80  43 /  30  50  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  58  79  58  81  42 /  30  50  10  10  -
NEW BRAUNFELS MUNI AIRPORT     62  80  59  83  41 /  20  40  10  10  -
BURNET MUNI AIRPORT            56  79  58  76  38 /  30  40  10  10  -
DEL RIO INTL AIRPORT           63  87  58  76  40 /  10  20  -   -   -
GEORGETOWN MUNI AIRPORT        59  78  59  78  40 /  40  40  10  10  -
HONDO MUNI AIRPORT             60  84  58  83  39 /  10  30  10  10  -
SAN MARCOS MUNI AIRPORT        60  80  59  82  42 /  20  50  10  10  -
LA GRANGE - FAYETTE REGIONAL   63  78  65  82  43 /  30  50  20  20  -
SAN ANTONIO INTL AIRPORT       62  82  59  82  44 /  10  40  10  10  -
STINSON MUNI AIRPORT           63  83  62  83  42 /  10  40  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/25/SS
Hazardous weather outlook, Mar 25, 2:22 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
322 PM CDT WED MAR 25 2009

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
322 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 3 AND 8 PM
ACROSS MUCH OF SOUTH CENTRAL TEXAS WITH LARGE HAIL AND ISOLATED
TORNADOES BEING THE PRIMARY THREATS. THE GREATEST THREAT AREA IS
ALONG AN NORTH OF STATE HIGHWAY 71.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY
BETWEEN 2 AND 8 PM...MAINLY ALONG AND EAST OF HIGHWAY 281.

WINDY AND VERY DRY CONDITIONS ARE FORECAST FRIDAY AFTERNOON
THROUGH SATURDAY. A WIND ADVISORY WILL LIKELY BE REQUIRED. IN
ADDITION...A RED FLAG WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Mar 25, 1:55 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 PM CDT WED MAR 25 2009

TXZ184-252100-
EDWARDS-
255 PM CDT WED MAR 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...

AT 254 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
20 MILES NORTHWEST OF ROCKSPRINGS...MOVING EAST AT 20 MPH.

PEOPLE IN FAR NORTHERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Mar 25, 2:57 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT WED MAR 25 2009

TXZ184-186-252200-
EDWARDS-KERR-
357 PM CDT WED MAR 25 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND KERR COUNTIES...

AT 357 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
8 MILES SOUTHEAST OF TELEGRAPH...OR 18 MILES SOUTH OF JUNCTION...
MOVING EAST AT 30 MPH.

PEOPLE IN NORTHEASTERN EDWARDS AND NORTHWESTERN KERR COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...MOUNTAIN HOME...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Mar 25, 3:08 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT WED MAR 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CASTELL                 30.70N  98.50W
03/25/2009  E0.25 INCH       LLANO              TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00337

JPB

The radar

The Austin/San Antonio radar (KEWX), 130 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

38 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Llano

When
March 25, 3:11 PM CST
Where
Llano County, 7.48 mi SE of Castell
Measured
1.75 in hail
Reported by
Public
Coordinates
30.610, -98.880

An individual reported golf ball size hail southeast of Castell.

Hail, Llano

When
March 25, 3:41 PM CST to 3:52 PM CST
Where
Llano County, 6.56 mi WSW of Kingsland Sunrise Ar to 1.91 mi WNW of Kingsland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.560, -98.500

A thunderstorm moved through the Kingsland area and produced hail ranging from penny to golf ball size.

Hail, Llano

When
March 25, 3:45 PM CST
Where
Llano County, 1.38 mi WSW of Kingsland Sunrise Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.590, -98.420

Hail, Llano

When
March 25, 3:52 PM CST
Where
Llano County, 1.91 mi WNW of Kingsland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.660, -98.450

Hail, Burnet

When
March 25, 3:53 PM CST to 3:55 PM CST
Where
Burnet County, 1.38 mi ENE of Marble Falls Arpt to Marble Falls Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.540, -98.350

A thunderstorm moved across the Horseshoe Bay area and produced hail ranging from golf ball to hen egg size.

Hail, Llano

When
March 25, 3:55 PM CST
Where
Llano County, 3.65 mi SSW of Granite Shoals Lake
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
30.530, -98.370

Hail, Burnet

When
March 25, 4:08 PM CST to 4:25 PM CST
Where
Burnet County, 0.59 mi E of Granite Mtn to Spicewood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.580, -98.270

A thunderstorm moved from Marble Falls to Spicewood and produced hail ranging from half dollar to golf ball size.

Hail, Burnet

When
March 25, 4:08 PM CST
Where
Burnet County, 0.59 mi E of Granite Mtn
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
30.580, -98.270

Hail, Burnet

When
March 25, 4:25 PM CST
Where
Burnet County, Spicewood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.480, -98.170

Hail, Travis

When
March 25, 4:30 PM CST
Where
Travis County, 1.19 mi W of Lago Vista
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.470, -98.000

An amateur radio operator reported quarter size hail one mile north of the Lago Vista Airport.

Hail, Williamson

When
March 25, 4:39 PM CST to 4:42 PM CST
Where
Williamson County, 1.38 mi N of Old Round Rock to 2.38 mi W of Jollyville
Measured
2 in hail
Reported by
Public
Coordinates
30.520, -97.670

A thunderstorm moved from Anderson Mill to Round Rock and produced hail ranging from quarter to hen egg size. We received six reports of severe hail caused by this storm.

Hail, Williamson

When
March 25, 4:39 PM CST
Where
Williamson County, 2.16 mi NNE of White Stone
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.550, -97.820

Hail, Williamson

When
March 25, 4:39 PM CST
Where
Williamson County, 0.69 mi S of Cedar Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.490, -97.820

Hail, Williamson

When
March 25, 4:40 PM CST to 4:41 PM CST
Where
Williamson County, 2.07 mi S of Leander to 1.5 mi SSW of Leander
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.550, -97.850

A CoCoRaHS observer southeast of Leander reported hail covering the ground with the largest hail stones quarter size. This storm also produced nickel size hail.

Hail, Williamson

When
March 25, 4:40 PM CST
Where
Williamson County, 1.5 mi SSW of Leander
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.560, -97.860

Hail, Travis

When
March 25, 4:40 PM CST
Where
Travis County, 4.2 mi NE of Four Pts
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.450, -97.810

Hail, Williamson

When
March 25, 4:40 PM CST
Where
Williamson County, 0.69 mi S of White Stone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.510, -97.830

Hail, Travis

When
March 25, 4:42 PM CST to 4:55 PM CST
Where
Travis County, 4.22 mi E of Jonestown to 2.83 mi NNE of Williamson
Measured
3 in hail
Property damage
$160 million
Reported by
Broadcast Media
Coordinates
30.510, -97.830

A thunderstorm moved through the Austin area and produced hail ranging from quarter to teacup size. We received 14 reports of severe size hail, nine of which were two inches or larger. The teacup size hail was reported by the media and fell near the Austin Arboretum.

Hail, Travis

When
March 25, 4:42 PM CST
Where
Travis County, Austin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.270, -97.740

Hail, Williamson

When
March 25, 4:42 PM CST
Where
Williamson County, 0.69 mi N of Cedar Park
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.510, -97.820

Hail, Travis

When
March 25, 4:44 PM CST
Where
Travis County, 3.29 mi NNE of Four Pts
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.440, -97.820

Hail, Williamson

When
March 25, 4:44 PM CST
Where
Williamson County, 0.69 mi S of White Stone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.510, -97.830

Thunderstorm Wind, Travis

When
March 25, 4:45 PM CST to 4:47 PM CST
Where
Travis County, 2.48 mi WSW of Mc Neil
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.440, -97.760

The Austin Emergency Manager reported power lines blown down in the 12000 block of Dringenberg Drive.

Hail, Williamson

When
March 25, 4:45 PM CST to 4:47 PM CST
Where
Williamson County, 5.74 mi WSW of Georgetown Muni Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.650, -97.770

An amateur radio operator reported penny size west of Georgetown. This report was relayed to us by the National Weather Service Weather Forecast Office in Fort Worth.

Hail, Travis

When
March 25, 4:45 PM CST
Where
Travis County, 2.77 mi WSW of Mc Neil
Measured
3.5 in hail
Reported by
Broadcast Media
Coordinates
30.429, -97.760

Hail, Travis

When
March 25, 4:45 PM CST
Where
Travis County, 1.92 mi WSW of Waters Rock
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
30.410, -97.730

Hail, Travis

When
March 25, 4:45 PM CST
Where
Travis County, 4.06 mi SW of Mc Neil
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
30.410, -97.770

CoCoRaHS observer reported car damage from tennis ball size hail.

Hail, Travis

When
March 25, 4:45 PM CST to 4:55 PM CST
Where
Travis County, 2.38 mi E of Four Pts
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
30.400, -97.810

Large hail shredded leaves, put dents in cars and gutters. Patio table glass top shattered.

Hail, Travis

When
March 25, 4:45 PM CST
Where
Travis County, 1.82 mi SW of Mc Neil
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
30.430, -97.740

Hail, Travis

When
March 25, 4:45 PM CST
Where
Travis County, 4.23 mi W of Mc Neil
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
30.440, -97.790

Hail, Travis

When
March 25, 4:45 PM CST
Where
Travis County, 1.38 mi ESE of Mc Neil
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
30.440, -97.700

Hail, Williamson

When
March 25, 4:50 PM CST
Where
Williamson County, 3.29 mi NNE of Jollyville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.490, -97.740

Hail, Williamson

When
March 25, 4:50 PM CST
Where
Williamson County, 2.76 mi N of Jollyville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.490, -97.770

Hail, Travis

When
March 25, 4:55 PM CST
Where
Travis County, 0.91 mi SE of Three Pt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.440, -97.640

Hail, Travis

When
March 25, 4:55 PM CST
Where
Travis County, 2.48 mi WSW of Waters Rock
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
30.410, -97.740

Hail, Travis

When
March 25, 5:00 PM CST to 5:15 PM CST
Where
Travis County, 3.16 mi SW of Mc Neil to 4.98 mi NNW of Three Pt
Measured
2 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
30.420, -97.760

A thunderstorm moved through the north Austin/Round Rock area and produced hail ranging from golf ball to hen egg size. We received three reports of severe hail with this storm. This hail dented cars and caused minor damage to some roof shingles in the north Austin area.

Hail, Williamson

When
March 25, 5:00 PM CST
Where
Williamson County, 1.38 mi N of Old Round Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.520, -97.670

Hail, Williamson

When
March 25, 5:01 PM CST
Where
Williamson County, Old Round Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.500, -97.670

Hail, Williamson

When
March 25, 5:30 PM CST to 5:32 PM CST
Where
Williamson County, Coupland
Measured
0.75 in hail
Reported by
Public
Coordinates
30.470, -97.380

A thunderstorm produced penny size hail in Coupland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155227, 155228, 161319, 161318, 155229, 161320, 155230, 161321, 161322, 155232, 155233, 161329, 161330, 155234, 161323, 161324, 161328, 155235, 161327, 161331, 161325, 161326, 155623, 155633, 161317, 161332, 161333, 161334, 161335, 161336, 161338, 161340, 161341, 161337, 161343, 155627, 161342, 161339, 155625.